Severe, intractable headache after injection with botulinum A exotoxin: Report of 5 cases

Murad Alam, Kenneth A. Arndt, Jeffrey S. Dover

Research output: Contribution to journalArticlepeer-review

53 Scopus citations

Abstract

Background: Botulinum A exotoxin is a safe agent in common use in dermatology. Occasionally, patients receiving botulinum toxin injections report postprocedure discomfort, including headaches. Objective: Our purpose was to estimate the rate of severe headaches occurring after injection with botulinum toxin for dermatologic indications. Methods: We used prospective monitoring of botulinum toxin injection outcomes in a single-site, 3-dermatologist practice. There was in-office and telephone follow-up of patients experiencing severe headaches. Results: Approximately 1% of patients (4/320) receiving botulinum A exotoxin injections may experience severe, debilitating headaches. These may persist at high intensity for 2 weeks to 1 month before gradually fading. Conclusion: Botulinum A exotoxin injection may be associated with the development of life-altering headaches. Patients should be informed of this possibility.

Original languageEnglish (US)
Pages (from-to)62-65
Number of pages4
JournalJournal of the American Academy of Dermatology
Volume46
Issue number1
DOIs
StatePublished - Jan 1 2002

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Severe, intractable headache after injection with botulinum A exotoxin: Report of 5 cases'. Together they form a unique fingerprint.

Cite this